Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 97, NWS Fort Worth, TX

July 28, 2004Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 28, 2004, 6:48 PM CDT for Tarrant County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 6:48 PM CDT (23:48 UTC)
Expired
Jul 28, 2004, 8:45 PM CDT
In force
117 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 26 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 282350
FFWFTW
TXC439-290145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
648 PM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 845 PM CDT

* AT 648 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
  OVER NORTH RICHLAND HILLS...MOVING NORTHEAST AT 25 MPH.

EARLIER THUNDERSTORMS HAVE PRODUCED OVER TWO AND A HALF INCHES OF 
RAIN IN SOME PARTS OF TARRANT COUNTY. MORE THUNDERSTORMS ARE MOVING 
INTO THE AREA WITH MODERATE TO HEAVY RAIN EXPECTED. THESE STORMS 
WILL INCREASE THE RISK OF FLOODING EVEN IN AREAS WHERE WATER HAS 
BEGUN TO RECEDE.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3256 9753 3300 9753 3300 9739 3298 9737
      3298 9703 3256 9703

$$
1 follow-up statement
000 
WGUS74 KFWD 290142
FFSFTW
TXC439-290215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
842 PM CDT WED JUL 28 2004

...THE FLASH FLOOD WARNING FOR TARRANT COUNTY WILL BE ALLOWED TO 
EXPIRE ON SCHEDULE AT 845 PM CDT...

NWS DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAS SHIFTED 
TO THE SOUTH AND EAST OF TARRANT COUNTY. HOWEVER...ADDITIONAL 
RAINFALL IS POSSIBLE OVERNIGHT...AND RESIDENTS NEED TO BE CAUTIOUS 
OF WATER COVERING ANY ROADWAY.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3298 9707 3258 9707 3257 9752 3298 9751

$$

65/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:51 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 28, 5:51 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
551 PM CDT WED JUL 28 2004

.AVIATION...
MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE FOR METROPLEX AIRPORTS
THIS EVENING. BEHIND THE CURRENT BATCH ARE MORE STORMS MOVING UP
FROM THE SOUTHWEST...THEY ARE ABOUT 90 MILES OUT AND SHOULD ARRIVE
ABOUT 10 PM. THESE STORMS ARE SURFACE BASED AT THIS TIME. BY 10 PM
THEY SHOULD EITHER WEAKEN TO SHOWERS OR BECOME ELEVATED. MODELS
DIFFER GREATLY ON PROGRESSION OF THIS SYSTEM. ETA GIVES A BREAK
OVERNIGHT BEFORE DEVELOPING MORE PRECIP TOMORROW. GFS AND MESOETA
KEEP PRECIP GOING ALL NIGHT. GFS OVERPLAYED PRECIPITATION BADLY
YESTERDAY SO MAY LEAN MORE TOWARDS MESOETA SOLUTION. WINDS WILL BE
PREDOMINATELY SOUTH TO SOUTHEAST TONIGHT BUT WILL BE SWITCHY AS
THUNDERSTORMS MOVE THROUGH...RETURNING TO SOUTH WHEN THE STORMS GO
BY. CEILINGS WILL BE VFR THIS EVENING EXCEPT NEAR CONVECTION...BUT
AS ATMOSPHERE CONTINUES TO BE SOAKED AND OVERNIGHT COOLING OCCURS
EXCEPT CEILINGS TO DROP DOWN TO NEAR IFR BY MORNING.

WACO BEING SPARED AT THIS TIME AND WILL CONTINUE WITH THAT. MOST
LIKELY THUNDER FOR THEM IS ABOUT 7 HOURS OUT CURRENTLY AND SHOULD
NOT SURVIVE LONG ENOUGH TO GET THERE...BUT EXPECT THEM TO SEE
POSSIBLE THUNDER TOMORROW MORNING. WILL HAVE TO WATCH FARTHER SOUTH
THIS EVENING THOUGH...BECAUSE A FEW OUTFLOW BOUNDARIES ARE LOCATED
DOWN NEAR KILLEEN AND THEY COULD GENERATE SOMETHING. CEILINGS AT
WACO SHOULD REMAIN HIGHER...MORE LIKE VFR WITH MVFR IN THE MORNING
AND MAYBE IFR DURING THUNDERSTORMS.
&&

.PREV DISCUSSION...
215 PM
A BLUE MOON WILL OCCUR THIS SATURDAY...JULY 31.

NON-TYPICAL SUMMER-TIME UPPER TROUGH EXTENDS FROM BIG BEND AREA INTO
CENTRAL CANADA AND WILL PROVIDE SIGNIFICANT RAINFALL AND BELOW
NORMAL TEMPERATURES FOR NORTH TEXAS OVER THE NEXT TWO DAYS.

DRIVING FORCE FOR CONVECTION IS VERY MOIST TROPICAL FLOW....HIGH
PW/S AROUND 2 INCHES...APPROACHING NEW MEXICO SHORT WAVE AND A
300/250MB SPEED MAX OVER NORTHERN ARIZONA.  LI/S ARE IMPROVING AS
EVIDENT BY STRONG CONVECTION OVER OUR NORTHWESTERN COUNTIES
MORNING... NEWLY DEVELOPED CONVECTION OVER THE EDWARDS PLATEAU...AND
CONVECTION MOVING OUT OF THE HOUSTON AREA.  THETA-E RIDGE JUST TO
OUR WEST AND SHOULD INCH CLOSER OVERNIGHT AND PROVIDE ADDITIONAL
ENERGY FOR CONVECTION.  HAVE ISSUE A FLASH FLOOD WATCH FOR AREAS
NORTHWEST OF A EASTLAND...WEATHERFORD...ROCKWALL LINE FOR TONIGHT.
TRAINING WILL OCCUR OVER THE NORTHWEST COUNTIES THROUGH THIS
EVENING...THEN SHOULD SLIDE EAST OVERNIGHT AND TOMORROW.

WILL BEGIN TO WIND DOWN THE CONVECTION BY FRIDAY WITH LINGERING
ACTIVITY OVER THE SOUTHERN COUNTIES INTO SATURDAY.  TURNING DRY AND
WARMER NEXT WEEK AS THE UPPER TROUGH MOVES TO THE MISSISSIPPI RIVER
VALLEY AND UPPER RIDGE BUILDS OVER THE SOUTHERN AND CENTRAL
ROCKIES AND EVENTUALLY INTO TEXAS BY MID WEEK.

HAVE UNDERCUT MOS HIGHS DUE TO PRECIPITATION COVERAGE AND DURATION
NEXT TWO DAYS.  NGM MOS POPS SEEM TOO LOW THUS FEEL BETTER RIDING
WITH MAV AND ETA MOS NUMBERS.  75
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   74  85  73  91 /  90  70  40  20
WACO, TX               75  89  73  93 /  60  70  60  40
PARIS, TX              70  84  71  88 /  80  80  50  30
DENTON, TX             72  84  72  90 /  90  80  40  20
MCKINNEY, TX           72  84  73  89 /  90  80  40  20
DALLAS, TX             74  85  74  91 /  90  70  40  20
TERRELL, TX            73  85  73  90 /  60  70  60  40
CORSICANA, TX          74  88  74  92 /  60  70  60  40
TEMPLE, TX             75  90  74  93 /  60  70  60  40
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH TONIGHT FOR ZONES
TXZ091>093...TXZ100>104...TXZ115>120...TXZ129.

&&
Hazardous weather outlook, Jul 28, 3:45 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT WED JUL 28 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
345 PM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
...FLOOD WATCH THROUGH TONIGHT ALONG AND NORTHWEST OF AN EASTLAND...
TO WEATHERFORD...TO ROCKWALL...TO SHERMAN LINE...

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT FOR ALL OF NORTH
TEXAS...WITH THUNDERSTORMS LIKELY ALONG AND NORTH OF INTERSTATE 20.
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN WEATHER
HAZARDS. A FEW STORMS THIS EVENING MAY PRODUCE WIND GUSTS OF
40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE LIKELY THURSDAY. LOCALLY HEAVY RAIN AND CLOUD
TO GROUND LIGHTNING WILL BE THE MAIN WEATHER HAZARDOUS. THUNDERSTORM
CHANCES WILL DECREASE THURSDAY NIGHT...BUT WILL BE REMAIN AT LEAST
A SLIGHT CHANCE OF THUNDERSTORMS THROUGH SUNDAY. LIGHTNING WILL BE
THE MAIN WEATHER HAZARD FROM THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THURSDAY MORNING FOR
RAINFALL OR FLOODING REPORTS.

In the hours before

Special weather statement, Jul 28, 2:26 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
226 PM CDT WED JUL 28 2004

TXZ101-102-282015-
JACK-WISE-
226 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER UPDATE...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS...EXTENDING FROM CUNDIFF...TO THE WESTERN
SHORES OF LAKE BRIDGEPORT...TO PERRIN. THIS LINE OF STORMS IS MOVING
NORTHEAST AT 30 MPH...AND WILL BE MOVING INTO AN INCREASINGLY
UNSTABLE AIRMASS OVER THE NEXT HOUR.

AT THIS TIME...PEA-SIZED HAIL AND WIND GUSTS BETWEEN 40 AND 50 MPH
CAN BE EXPECTED FROM THIS LINE OF STORMS...ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL.

ALVORD...BOYD...BRIDGEPORT...CHICO...DECATUR AND VINEYARD ARE
COMMUNITIES IN THE PATH OF THIS STORM.

65/DD
Special weather statement, Jul 28, 3:34 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT WED JUL 28 2004

TXZ103-282130-
DENTON-
334 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER UPDATE...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF STRONG THUNDERSTORMS...FROM 7 MILES NORTHWEST OF KRUM TO 6
MILES NORTHWEST OF JUSTIN TO 4 MILES NORTHEAST OF PECAN ACRES...OR
ALONG A LINE EXTENDING FROM 8 MILES WEST OF SANGER TO 13 MILES WEST
OF DENTON TO 7 MILES NORTH OF EAGLE MOUNTAIN...MOVING EAST AT 25 MPH.

AT THIS TIME...PEA-SIZED HAIL AND WIND GUSTS BETWEEN 30 AND 40 MPH
CAN BE EXPECTED FROM THIS LINE OF STORMS...ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL.

ARGYLE...AUBREY...BARTONVILLE...COPPER CANYON...CORINTH...DENTON...
DOUBLE OAK...FLOWER MOUND...HICKORY CREEK...HIGHLAND VILLAGE...
JUSTIN...KRUGERVILLE...KRUM...LAKE DALLAS...LEWISVILLE...LITTLE
ELM...PILOT POINT...SANGER...SHADY SHORES AND THE COLONY ARE IN THE
PATH OF THIS STORM.

65/DD
Special weather statement, Jul 28, 4:45 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT WED JUL 28 2004

TXZ103-104-118-119-282245-
COLLIN-DALLAS-DENTON-TARRANT-
445 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER UPDATE...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
CLUSTER OF STRONG TO SEVERE THUNDERSTORMS BETWEEN JUSTIN...HASLET
AND SOUTHLAKE...MOVING EAST AT 25 MPH.

PEA-SIZED HAIL AND WIND GUSTS FROM 50 TO 60 MPH CAN BE EXPECTED FROM
THIS CLUSTER OF STORMS...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND HEAVY RAINFALL.

IF THE STORMS MAINTAIN THEIR CURRENT INTENSITY AND VELOCITY...THEY
WILL AFFECT SOUTHLAKE...GRAPEVINE...LEWISVILLE...ADDISON...AND PLANO
THROUGH 600 PM.

65/DD
Local storm report, Jul 28, 4:51 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
451 PM CDT WED JUL 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST    2 NE HASLET              32.98N  97.32W
07/28/2004  58 MPH          TARRANT             TX   ASOS AT AFW

            PK WND 280/50 KT AT 2126Z
Local storm report, Jul 28, 5:24 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
524 PM CDT WED JUL 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG    1 NE HASLET              32.97N  97.33W
07/28/2004                  TARRANT             TX   LAW ENFORCEMENT

            TREE DOWN ON WESTPORT PKWY
Local storm report, Jul 28, 6:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CDT WED JUL 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG    LEWISVILLE               33.04N  96.98W
07/28/2004                  DENTON              TX   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN IN LEWISVILLE, TIME
            ESTIMATED

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:31 AM CDTFlash Flood WarningFWDYoung3 hr
Jul 28, 11:25 AM CDTFlash Flood WarningFWDYoung3 hr
Jul 28, 1:59 PM CDTSevere Thunderstorm WarningFWDJack46 min
Jul 28, 4:26 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant64 min
Jul 28, 6:54 PM CDTSevere Thunderstorm WarningFWDDallas51 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.